Severe pain + 2mg of Morphine = severe pain.

- Rogue Medic

Epinephrine for V Tach – Instant Death or Effective Treatment?

ResearchBlogging.org
 

The patient has V Tach (Ventricular Tachycardia) with a pulse. After amiodarone is given the patient’s blood pressure drops and the patient becomes unstable. The patient is still awake, so cardioversion would be very painful and these physicians would need to get anesthesia to sedate the patient. I know – that anesthesia requirement is a bad policy and completely unnecessary for the safety of the patient, but it is politics in that facility. However, sedation for emergency cardioversion is very important.

There are other medications that might be effective at terminating V Tach.

What might happen if epinephrine is given?
 

Click on images to make them larger.
 

If take an ACLS (Advanced Cardiac Life Support) class, where the protocolized treatment of arrhythmias is taught, the instructor may tell you that you just killed the patient with epinephrine.

There were three patients treated with epinephrine for V Tach. They were not in the artificial environment of an ACLS class, and had not been taught by the epi for unstable V Tach = death ACLS instructors, so the patients did not know that they were supposed to die.

The physicians treating the V Tach patients had read the ACLS books, as well as a lot of other research on the treatment of arrythmias. The physicians chose to treat these patients with epinephrine.

47 year old male, 125/86 mmHg, heart rate of 170 with the rhythm above. 300 mg amiodarone over 5 min did not get rid of the V Tach, but it did appear to drop the blood pressure to 89/46 mmHg with profuse sweating, but without loss of consciousness. Perhaps that was also true of those taking care of the patient.

1 mg (1,000 μg) of 1:10,000 epinephrine given over less than 60 seconds was followed within 30 seconds by the changes below.
 

 

Heart rate increased to 180, briefly, blood pressure increased to 130/84 mmHg, then the rhythm converted.

Not to V Fib (Ventricular Fibrillation), but to a stable sinus tachycardia at a rate of 110.
 

The side effects of epinephrine were chest discomfort, nausea, and anxiousness.[1]

 

Well, he was only 47, so we got lucky with epinephrine at that young age.

How about a 64 year old male with a heart attack history, low ejection fraction and an AICD (Automated Implantable Cardioverter-Defibrillator), on bisoprolol 10 mg daily and amiodarone 200 mg daily for recurrent NSVT (Non-Sustained V Tach), conscious with a pressure of 85/50 mmHg and now a sustained V Tach at 140 beats/min?

A lower dose of epinephrine was given – 0.5 mg (500 μg) over less than 30 seconds was followed within 30 seconds by an increase of rate from 140 to 148, followed by conversion to a nice slow sinus rhythm.
 

The third patient had V Tach storm, which might seem even less likely to benefit from epinephrine.

A patient with a history of two heart attacks, taking carvedilol (12.5 mg twice daily) and amiodarone (200 mg daily) with an AICD, presenting with a pressure of 90/45 mmHg and a rate of 140+. He received six AICD shocks within 5 minutes in the hospital, but the rhythm returned to V Tach each time. 150 mg amiodarone was given over 15 min and the pressure dropped to 70/40 mmHg. Overdrive pacing was attempted with only a conversion of V Tach to V Fib, which was shocked by the AICD. Within 60 seconds, the V Tach was back. Blood pressure continued to fall to 65/30 mmHg.

Epinephrine was given – 0.5 mg (500 μg) over less than 30 seconds was followed within 30 seconds by an increase in blood pressure to 125/85 mmHg, followed by termination of V Tach within 90 seconds.
 

In cases of drug-resistant poorly tolerated VT, immediate external electrical cardioversion must be attempted. However, there are cases in which VT recurs immediately after the shock, and cardioversion involves the need for anesthesia when the patient is still conscious.[1]

 

Based on the cases reported herein, low doses of IV epinephrine may be able to terminate sustained monomorphic VT, when the arrhythmia is refractory to amiodarone used alone or in combination with beta-blockers and electrical cardioversion.[1]

 

I would not refer to 1,000 μg epinephrine, or even 500 μg, as low dose.

Dr. Scott Weingart discusses the use of epinephrine as a bolus dose pressor, but at much smaller doses.
 

Dose:

0.5-2 ml every 2-5 minutes (5-20 mcg)

No extravasation worries![2]

 

Do not use epinephrine for V Tach without discussing it with your medical director and obtaining permissions, assuming you work some place where the medical director has the authority. If you are a doctor, discuss this with cardiology before using it.

Read the discussion of the many possible confounders in the full text of the paper and learn a bit about cardiology and the ways that physiology misleads us.

-

Footnotes:

-

[1] Low doses of intravenous epinephrine for refractory sustained monomorphic ventricular tachycardia.
Bonny A, De Sisti A, Márquez MF, Megbemado R, Hidden-Lucet F, Fontaine G.
World J Cardiol. 2012 Oct 26;4(10):296-301. doi: 10.4330/wjc.v4.i10.296.
PMID: 23110246 [PubMed]

Free Full Text from PubMed Central.

-

[2] Push-Dose Pressors – Podcast 6
EMCrit
Dr. Scott Weingart
Article and podcast.

-

Bonny, A. (2012). Low doses of intravenous epinephrine for refractory sustained monomorphic ventricular tachycardia World Journal of Cardiology, 4 (10) DOI: 10.4330/wjc.v4.i10.296

.

Speak Your Mind